Taking Cymbalta 60 mg once a day for 30 days and then was switched to Effexor 37.5 mg twice a day. What would the expected risks be? Should there have been a time delay before making the switch?
Alaska Girl, this is the info that I found on interactions checker. I believe you should have been weaned off the Cymbalta first, but I am not a doctor. However, I have heard there are severe withdrawal symptoms from stopping Cymbalta too quickly but you have not been on it too long. I would definitely address your concerns with your doctor and be sure to mention this Seratonin Syndrome (it was listed as a MAJOR interaction). Make sure he/she is aware that you are informed and expect to be monitored closely. My best advice to you is don't be afraid to ask questions, sometimes we forget that our doctors are OUR EMPLOYEES. I wish you the best of luck, here is the info. Lisa Z
venlafaxine ↔ duloxetine
Applies to: Effexor (venlafaxine), Cymbalta (duloxetine)
MONITOR CLOSELY: Concomitant use of agents with serotonergic activity such as serotonin reuptake inhibitors, monoamine oxidase inhibitors, tricyclic antidepressants, 5-HT1 receptor agonists, ergot alkaloids, lithium, St. John's wort, phenylpiperidine opioids, dextromethorphan, and tryptophan may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucination, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.
MANAGEMENT: In general, the concomitant use of multiple serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Patients should be closely monitored for symptoms of the serotonin syndrome during treatment. Particular caution is advised when increasing the dosages of these agents. The potential risk for serotonin syndrome should be considered even when administering serotonergic agents sequentially, as some agents may demonstrate a prolonged elimination half-life. For example, a 5-week washout period is recommended following use of fluoxetine before administering another serotonergic agent. If serotonin syndrome develops or is suspected during the course of therapy, all serotonergic agents should be discontinued immediately and supportive care rendered as necessary. Moderately ill patients may also benefit from the administration of a serotonin antagonist (e.g., cyproheptadine, chlorpromazine). Severe cases should be managed under consultation with a toxicologist and may require sedation, neuromuscular paralysis, intubation, and mechanical ventilation in addition to the other measures.
P.S. In your case you're looking at sequential administration of two serotonergic agents :)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 2 May 2013 • 3 answers
Posted 16 Jun 2013 • 3 answers
Posted 30 Aug 2013 • 3 answers
Posted 29 Mar 2014 • 3 answers
Posted 14 Oct 2015 • 2 answers